Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 1, NWS Amarillo, TX

January 7, 2024Collingsworth County, Texas

NWS Amarillo, TX issued this wind advisory at Jan 7, 2024, 1:57 PM CST for Collingsworth County, Texas. It took effect at Jan 8, 2024, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2024, 1:57 PM CST (19:57 UTC)
In effect from
Jan 8, 2024, 11:00 AM CST
Expired
Jan 8, 2024, 3:15 AM CST
In force
Issued by
NWS Amarillo, TX

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 7, 11:20 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 7, 11:20 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1120 AM CST Sun Jan 7 2024

...New AVIATION...

.SHORT TERM ...
(Today through Monday night)
Issued at 315 AM CST Sun Jan 7 2024

Overall today will be nice day across the Panhandles ahead of the
next winter storm on Monday. There continues to be uncertainty
with regards to the exact track and amounts of snowfall with this
system. There is high confidence in downright windy conditions
behind the system from Monday afternoon through the overnight
hours however. These winds will likely overlap with moderate to
potentially heavy snowfall rates and could cause blizzard
conditions across portions of the northern Panhandles. The system
should begin to exit to the east late Monday night.

Early this morning, weak ridging is moving over the area and the
next weather system is continuing to dig southeast across Nevada
based on the latest 07/07z H500 RAP analysis. For today, breezy
southerly winds are forecast and cloud cover will increase
throughout the daytime hours. Highs will vary across the area,
with lower to mid 40s in the northwest and low 50s in the
southeast.

The H500 low pressure system will begin to approach the area
during the overnight hours on Monday. Initially out ahead of the
system, light precipitation may form across the central and
eastern Panhandles. Temperatures will remain above freezing during
this time so rain showers would be expected. Some models indicate
there could be a few hundred joules of elevated CAPE to work with
across the east so a few rumbles of thunder cannot be ruled out.

The next and more impactful round of precipitation will form on
the backside of the low late Monday morning or early afternoon.
Given strong CAA on the backside of the low, snow would be the
precipitation type with this band. Model guidance has been
consistent on the track over the last 12 to 24 hours and is
keeping the low a bit further north than originally expected. This
is leading to lesser amounts of snowfall across the southern TX
Panhandle. There continues to be indications at a heavier band of
snowfall developing on the northwest side of the low, the
positioning of this band varies with the model guidance. Will
likely have to wait for hi-res models to start to pick up on this
system to have a better idea on where this band may form, which in
turn would lead to localized higher totals. Given the uncertainty,
have kept the Winter Storm Watch as is at this time, but will
continue to message the hazards and uncertainty through graphics.
Higher confidence remains in the strong winds area wide for
Monday. The area where highest winds will be located is a bit
uncertain, but the northwest looks to have the higher chances at
very strong winds. This area would also be the more favored area
for potential blizzard conditions as this area has the higher
potential for more impactful snowfall. Will continue to closely
monitor the trends over the next day or so as this system gets
closer to the Panhandles. For areas further south of the winter
weather, may need to consider wind highlights at some point given
strong sustained winds and potential high wind warning level
gusts. Winter weather will exit to the east late Monday night but
breezy to gusty winds will remain across the area. These winds
will aid in lowering wind chill values down into the single digits
to just below zero across the area on Tuesday morning.

Muscha

&&

.LONG TERM ...
(Tuesday through Saturday)
Issued at 315 AM CST Sun Jan 7 2024

Northwest winds will be slow to decrease on Tuesday across the
eastern Texas Panhandle where the surface pressure gradient will be
the tightest between high pressure over the Rockies and low pressure
associated with our departing storm.  In fact, winds may still be
close to advisory level in the east-central Texas Panhandle early
Tuesday morning before decreasing by late morning.  Highs on Tuesday
are expected to be in the mid 30's in the far northwest to the upper
40's on the floor of Palo Duro Canyon.

Starting on Wednesday, the models start to diverge on how to handle
the series of cold fronts from northern Canada/the Arctic.  For now
have gone with a compromise and have gone with relatively cooler
temperatures north of the Canadian River with relatively warmer
temperatures south of the Canadian River for highs on Wednesday and
Thursday.

By the time the next upper level trough affects the Panhandles
Thursday night and Friday, the models agree that there should be
enough cold air across the Panhandles to keep the precipitation with
this system all snow. At this point, the better chance of seeing
accumulating snow will be across the Oklahoma Panhandle and northern
Texas Panhandle closest to the best dynamics.  As the system passes
to our east it should help to drive an Arctic cold front across the
area and our current forecast highs Friday and Saturday are likely
too high and will need to be dropped further.

&&

.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Sun Jan 7 2024

Conditions are VFR now through much of tonight, then MVFR ceilings
come in. Winds will be breezy out of the south today, turn
southeasterly at night, then turn southwesterly ahead of a cold
front. Currently have the cold front moving through KGUY and KDHT
around 16z-17z introducing northwesterly winds. Rain, perhaps with
thunderstorms, are possible tonight for KGUY and KAMA but have
left TS out of the TAFs for now due to low confidence. Snow will
begin late in the overnight period through the morning hours for
KDHT and KGUY.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                31  40  22  44 /  30  30  10   0
Beaver OK                  33  43  19  38 /  50  70  50   0
Boise City OK              21  30  12  35 /  30  60  20   0
Borger TX                  34  42  23  44 /  40  40  20   0
Boys Ranch TX              28  38  19  44 /  30  50  10   0
Canyon TX                  31  41  22  45 /  30  20  10   0
Clarendon TX               36  46  26  45 /  50  20  10   0
Dalhart TX                 23  32  14  38 /  30  60  10   0
Guymon OK                  27  36  17  37 /  40  60  40   0
Hereford TX                29  39  21  46 /  20  30   0   0
Lipscomb TX                36  45  21  40 /  50  50  40   0
Pampa TX                   34  42  22  41 /  50  30  20   0
Shamrock TX                38  48  24  45 /  70  30  10   0
Wellington TX              40  50  27  46 /  70  20  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from late tonight through late Monday night
     for TXZ001>010.

OK...Winter Storm Watch from late tonight through late Monday night
     for OKZ001>003.

&&

SHORT TERM...05
LONG TERM....15
AVIATION...52
Hazardous weather outlook, Jan 7, 3:36 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
336 AM CST Sun Jan 7 2024

OKZ001>003-TXZ001>020-317-072145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
336 AM CST Sun Jan 7 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snows along with strong wind gusts in excess of 55
mph will be possible across much of the Oklahoma and Texas
Panhandles Monday and Monday night. Winter Storm Watches have been
issued for this time period across the Oklahoma Panhandle and the
northern Texas Panhandle. Wind highlights may be needed across
the southern Texas Panhandle where little, if any, snow is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 1:33 PM CSTBlizzard WarningAMADallam, Deaf Smith, Hansford, Hartley, Lipscomb, Moore and 3 more40 hr
Jan 7, 1:57 PM CSTHigh Wind WatchAMAArmstrong, Carson, Deaf Smith, Donley, Gray, Hemphill and 6 more13 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.